Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 163, NWS Twin Cities, MN

August 15, 2025Dakota County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 15, 2025, 6:04 PM CDT for Dakota County, Minnesota. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2025, 6:04 PM CDT (23:04 UTC)
Expired
Aug 15, 2025, 6:36 PM CDT
In force
32 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Dakota County, MN

The radar

The Minneapolis radar (KMPX), 32 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 6:06 PM CDTHAIL 12 Se Burnsville, MN
Aug 15, 6:12 PM CDTHAIL 1.251 Se Apple Valley, MNHail was photographed.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 5:27 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

738 
WUUS53 KMPX 152304
SVRMPX
MNC037-152345-
/O.NEW.KMPX.SV.W.0163.250815T2304Z-250815T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
604 PM CDT Fri Aug 15 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Dakota County in east central Minnesota...

* Until 645 PM CDT.

* At 604 PM CDT, a severe thunderstorm was located over Burnsville, 
  or 16 miles south of Minneapolis, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind
           damage to roofs, siding, and trees.

* Locations impacted include...
  Bloomington, Eagan, Burnsville, Lakeville, Apple Valley, Cottage 
  Grove, Inver Grove Heights, Savage, Rosemount, Farmington, 
  Hampton, Randolph, Vermillion and Coates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

Torrential rainfall is also occurring with this storm and may lead 
to flash flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4478 9333 4479 9332 4479 9331 4480 9329
      4481 9328 4481 9325 4482 9324 4479 9302
      4478 9302 4477 9301 4478 9299 4477 9296
      4477 9291 4455 9304 4471 9332 4472 9332
      4472 9333
TIME...MOT...LOC 2304Z 287DEG 17KT 4473 9328

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NDC
1 follow-up statement
725 
WWUS53 KMPX 152336
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
636 PM CDT Fri Aug 15 2025

MNC037-152346-
/O.CAN.KMPX.SV.W.0163.000000T0000Z-250815T2345Z/
Dakota MN-
636 PM CDT Fri Aug 15 2025

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR SOUTHWESTERN DAKOTA 
COUNTY...

The storm which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property. 
Therefore, the warning has been cancelled. However, small hail and 
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for 
a portion of east central Minnesota.

&&

LAT...LON 4478 9333 4479 9332 4479 9331 4480 9329
      4481 9328 4481 9325 4482 9324 4479 9302
      4478 9302 4477 9301 4478 9299 4477 9296
      4477 9291 4455 9304 4471 9332 4472 9332
      4472 9333
TIME...MOT...LOC 2304Z 287DEG 17KT 4473 9327

$$

NDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:01 PM CDT, 4 hours 3 minutes earlier. Its key messages:

  • Multiple chances for thunderstorms & showers through Monday.
  • Potential of heavy rainfall with localized flooding possible tonight through the weekend.
  • Severe thunderstorms are possible. Slight risk (2 of 5) across E MN & W WI this evening/tonight. Wind is the primary concern.
  • A trend to a drier, cooler pattern setting in by the middle of next week.
Area forecast discussion, Aug 15, 2:01 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
201 PM CDT Fri Aug 15 2025

.KEY MESSAGES...

- Multiple chances for thunderstorms & showers through Monday.

- Potential of heavy rainfall with localized flooding possible
  tonight through the weekend.

- Severe thunderstorms are possible. Slight risk (2 of 5) across E MN
  & W WI this evening/tonight. Wind is the primary concern.

- A trend to a drier, cooler pattern setting in by the middle of
  next week.

&&

.DISCUSSION...
Issued at 200 PM CDT Fri Aug 15 2025

Latest GOES 19 imagery highlights a plume of remnant convective
debris across the Upper MS valley. Water vapor imagery reveals a
compact shortwave embedded within the mid level jet across SD/NE
early this afternoon. The broad ascent provided by the jet &
shortwave should allow convection to redevelop upstream this
afternoon. SPC did extend the Slight Risk (2/5) further west into
the South Dakota this morning. The uncertainty with our forecast
over the next 12+ hours is tied to multiple remnant MCVs from last
nights convection. We can highlight one over west-central MN & one
in northern Iowa. The lingering cloud cover has slowed the warm up
across portions of central & western MN today, but we're beginning
to see the cloud cover scatter out. Dew points have followed the
forecast and have increased into the low to mid 70s - everybody
loves a 70-something dew point, right? The southern MCV is
immediately favored for convective redevelopment as marked by the
ongoing complex of convection over north-central Iowa at this
moment. There is potential for a few showers or storms to cross into
southern Minnesota as that complex tracks eastward along the mean
flow. The second MCV is going to move into an environment that
appears to remain capped across W/C MN. The last several frames of
visible highlight some roll clouds across W MN that may serve as a
starting point for convective development later this
afternoon/evening if we're able to thread the needle. Forecast
soundings to highlight ample shear with the mid-level jet &
shortwave aloft & the moderate to strong instability suggest we see
any convection that may form, grow quickly upscale into an MCS. This
is why potential for damaging wind will remain the primary severe
concern today.

Given that the starting point is already muddied, the uncertainty
only grows. Meteorologically, the mid-level shortwave should
initiate scattered convection overnight that'll track out of the
Dakotas through MN and by Saturday morning into W WI. These storms
could pose an isolated severe threat, but the bigger concern going
forward will be the potential of heavy rain and localized flash
flooding. PWAT values range between 1.7 to 2.0" this afternoon and
remain elevated through the weekend. Any thunderstorms that are able
to form should produce higher rain rates & heavy rain. Convection
should clear the area by late morning with a few storms lingering
over W WI Saturday AM. By Saturday afternoon, it should quiet down
for a brief break before additional convection fires Saturday night.
There is a better signal for slower moving, and possibly training
convection along the stationary boundary overhead Saturday night
into Sunday. This will require close attention as locations impacted
by heavy rain tonight may need a flood watch issued for
Saturday/Sunday. A SPC Marginal risk remains over the area on
Saturday, primarily driven by wind/hail threat. The bigger story is
the Slight Risk for excessive rainfall issued by the WPC. The
pattern would support heavy rain & localized flash flooding as
mentioned previously.

Convection develops Saturday night with additional storms & showers
through Sunday morning. Additional scattered storms or showers will
be possible during the day Sunday. Highs both Saturday and Sunday
remain in the mid 80s with dew points in the 70s. The more
impressive heat will stay tied to I-90 Saturday & could prompt a
heat headline by future shifts. Sunday night into Monday appears the
best signal for widespread rain & possibly heavy rain as the sfc low
tied to another shortwave will track along the stationary boundary
and into the Upper Midwest by Monday morning. QPF amounts from
Sunday night/Monday morning will likely be another 1 to 2"+ in
addition to what falls now through Sunday afternoon. Overall, there
is still a signal for a broad area of 1 to 3" with more localized
heavy rainfall of 3 to 5" likely for areas to receive rain multiple
times. Looking past Monday, there is a signal that we'll a drier &
cooler (or less humid) pattern will take hold by the middle of next
week. Aloft, we'll see northwesterly flow settle in early to mid
week. This will usher in drier, cooler air that is more favor high
temperatures into the 70s to low 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1226 PM CDT Fri Aug 15 2025

While there is still a large amount of uncertainty baked into
this forecast period, I've made an attempt to highlight the
periods of greatest confidence of TS/RA. Unfortunately, I've
stuck to PROB30s as there isn't a clear answer to what unfolds
this evening into tonight. An ongoing complex of thunderstorms
over over the Iowa/Minnesota border should continue to move east
through Iowa. This should keep our southern TAF sites in the
clear through early evening. Scattered TS should develop this
evening with additional TS overnight into Saturday morning. Otherwise
BKN/SCT mid to high level clouds are present for most of the
period. A few sites could see MVFR cigs/vsby as winds decrease
after sunset but return to VFR by the end of the TAF.

KMSP...The prob30s highlight the two periods of concern, but the
better period is still late tonight into early saturday morning
when an organized cluster of TS should impact MSP.

/OUTLOOK FOR KMSP/
SUN...VFR, chc MVFR/IFR/TSRA. Wind E 5-10kts.
MON...VFR, chc MVFR/-TSRA. Wind SE to N 5-10kts.
TUE...VFR. Wind NE 5kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...BPH
AVIATION...BPH
Hazardous weather outlook, Aug 15, 2:36 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
236 PM CDT Fri Aug 15 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
161945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
236 PM CDT Fri Aug 15 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Isolated to scattered showers and thunderstorms are possible
through this evening. Greater chance of widespread heavy rain and
thunderstorms arrives overnight into Saturday morning. Storms may
produce damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heavy rain is the primary threat from multiple rounds of showers
and thunderstorms along a stalled boundary through early next
week. A few storms could also occasionally become severe.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

Strus

In the hours before

Local storm report, Aug 15, 5:37 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
537 PM CDT Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     Hail             Rogers                  45.20N 93.55W
08/15/2025  M1.00 Inch       Hennepin           MN   Trained Spotter

            Just northeast of I-94 and Highway 101.

&&
Special weather statement, Aug 15, 5:47 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
547 PM CDT Fri Aug 15 2025

MNZ060-069-070-152315-
Dakota MN-Hennepin MN-Scott MN-
547 PM CDT Fri Aug 15 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL DAKOTA...HENNEPIN
AND NORTHEASTERN SCOTT COUNTIES UNTIL 615 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm over
Savage, or 15 miles southwest of Minneapolis, moving southeast at 10
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Bloomington, Eagan, Eden Prairie, Burnsville, Lakeville, Apple
  Valley, Shakopee, Inver Grove Heights, Savage, Prior Lake,
  Rosemount, Credit River, Fort Snelling State Park and Minnesota
  Valley State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4477 9351 4486 9337 4479 9308 4458 9335
TIME...MOT...LOC 2247Z 305DEG 10KT 4476 9340

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

NDC
Local storm report, Aug 15, 5:48 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
548 PM CDT Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     Hail             1 SE Victoria           44.86N 93.65W
08/15/2025  M1.25 Inch       Carver             MN   Trained Spotter

&&
Local storm report, Aug 15, 5:54 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
554 PM CDT Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     Hail             1 S Woodbury            44.90N 92.93W
08/15/2025  M1.25 Inch       Washington         MN   Trained Spotter

            Relayed through spotter network.

&&
Local storm report, Aug 15, 5:55 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
555 PM CDT Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             2 SE Anoka              45.18N 93.36W
08/15/2025  M0.75 Inch       Anoka              MN   Trained Spotter

            Relayed via spotter network.

&&
Special weather statement, Aug 15, 5:58 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
558 PM CDT Fri Aug 15 2025

MNZ061>063-152330-
Anoka MN-Ramsey MN-Washington MN-
558 PM CDT Fri Aug 15 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN RAMSEY...CENTRAL
WASHINGTON AND SOUTHEASTERN ANOKA COUNTIES UNTIL 630 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shoreview, or 13 miles north of St. Paul, moving east at 20 mph.

HAZARD...Wind gusts up to 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Blaine, Maplewood, Roseville, Oakdale, Fridley, Shoreview, White
  Bear Lake, New Brighton, Lino Lakes, Columbia Heights, Stillwater,
  Ham Lake, Hugo, Vadnais Heights, Mounds View, Arden Hills, Lake
  Elmo, Mahtomedi, Spring Lake Park and North St. Paul.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4506 9325 4523 9317 4510 9276 4509 9277
      4508 9279 4507 9280 4505 9280 4504 9279
      4495 9283
TIME...MOT...LOC 2258Z 287DEG 16KT 4513 9314

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:42 PM CDTSpecial Weather StatementMPXRamsey33 min
Aug 15, 4:12 PM CDTSpecial Weather StatementMPXCarver33 min
Aug 15, 4:21 PM CDTFlash Flood WarningMPXHennepin, Ramsey108 min
Aug 15, 4:37 PM CDTSpecial Weather StatementMPXDakota23 min
Aug 15, 4:44 PM CDTSevere Thunderstorm WarningMPXCarver, Dakota, Hennepin, Scott46 min
Aug 15, 4:50 PM CDTSevere Thunderstorm WarningMPXDakota, Washington55 min
Aug 15, 5:00 PM CDTSpecial Weather StatementMPXMeeker30 min
Aug 15, 5:04 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin56 min
Aug 15, 5:29 PM CDTFlash Flood WarningMPXDakota, Hennepin, Washington107 min
Aug 15, 5:35 PM CDTSpecial Weather StatementMPXMeeker25 min
Aug 15, 5:40 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue50 min
Aug 15, 5:47 PM CDTSpecial Weather StatementMPXDakota28 min
Aug 15, 5:58 PM CDTSpecial Weather StatementMPXWashington32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.